[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1995

Characteristics of Toxic Epidermal Necrolysis in Patients Undergoing Long-term Glucocorticoid Therapy

Author Affiliations

From the Dermatologic Intensive Care Unit, Department of Dermatology, Hôpital Henri Mondor, Université Paris XII, Créteil, France. Currently, Dr Chosidow is with the Unité de Dermatologie, Hôpital Pitié-Salpêtrière, Paris, and Dr Saiag is with the Service de Dermatologie, Hôpital Ambroise Paré, Boulogne, France. Dr Guibal was a dermatology resident at the time this work was done.

Arch Dermatol. 1995;131(6):669-672. doi:10.1001/archderm.1995.01690180043007
Abstract

Background and Design:  The usefulness of steroid therapy in toxic epidermal necrolysis (TEN) remains controversial. Up to 5% of the TEN cases occur in patients who undergo long-term steroid therapy. We, thus, looked for the potential effect of long-term glucocorticosteroid therapy before the onset of TEN on altering the progression of the disease. The records of 179 patients were reviewed. The characteristics of the 13 patients who were undergoing long-term glucocorticosteroid therapy were compared with those of 166 other patients with TEN. The following parameters were studied: age, mortality, delay between the introduction of the suspect drug and the onset of TEN, length of hospital stay, body surface area involved, time elapsed between the first symptom of TEN and hospital admission, number of medications taken by the patients before the onset of TEN, lymphocyte count, granulocyte count, platelet count, glycemia, serum aspartate aminotransferase level, and total disease duration.

Results:  Patients who were undergoing long-term glucocorticosteroid therapy differed from other patients with TEN in the administration of more drugs, longer delay between the introduction of the suspect drug and the onset of TEN, and a longer time elapsed between the first symptom of TEN and hospital admission. We observed no differences for the other parameters that were studied.

Conclusion:  Our study shows that long-term steroid therapy may delay the onset of TEN, but it does not hall its progression.(Arch Dermatol. 1995;131:669-672)

×